Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable homology over associative rings


Authors: Olgur Celikbas, Lars Winther Christensen, Li Liang and Greg Piepmeyer
Journal: Trans. Amer. Math. Soc. 369 (2017), 8061-8086
MSC (2010): Primary 16E05, 16E30, 16E10, 13H10
DOI: https://doi.org/10.1090/tran/6897
Published electronically: March 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze stable homology over associative rings and obtain results over Artin algebras and commutative noetherian rings. Our study develops similarly for these classes; for simplicity we only discuss the latter here.

Stable homology is a broad generalization of Tate homology. Vanishing of stable homology detects classes of rings--among them Gorenstein rings, the original domain of Tate homology. Closely related to Gorensteinness of rings is Auslander's G-dimension for modules. We show that vanishing of stable homology detects modules of finite G-dimension. This is the first characterization of such modules in terms of vanishing of (co)homology alone.

Stable homology, like absolute homology, Tor, is a theory in two variables. It can be computed from a flat resolution of one module together with an injective resolution of the other. This betrays that stable homology is not balanced in the way Tor is balanced. In fact, we prove that a ring is Gorenstein if and only if stable homology is balanced.


References [Enhancements On Off] (What's this?)

  • [1] Maurice Auslander and Mark Bridger, Stable module theory, Memoirs of the American Mathematical Society, No. 94, American Mathematical Society, Providence, R.I., 1969. MR 0269685
  • [2] Luchezar L. Avramov and Hans-Bjørn Foxby, Homological dimensions of unbounded complexes, J. Pure Appl. Algebra 71 (1991), no. 2-3, 129-155. MR 1117631, https://doi.org/10.1016/0022-4049(91)90144-Q
  • [3] Luchezar L. Avramov, Srikanth B. Iyengar, and Joseph Lipman, Reflexivity and rigidity for complexes. I. Commutative rings, Algebra Number Theory 4 (2010), no. 1, 47-86. MR 2592013, https://doi.org/10.2140/ant.2010.4.47
  • [4] Luchezar L. Avramov and Alex Martsinkovsky, Absolute, relative, and Tate cohomology of modules of finite Gorenstein dimension, Proc. London Math. Soc. (3) 85 (2002), no. 2, 393-440. MR 1912056, https://doi.org/10.1112/S0024611502013527
  • [5] Luchezar L. Avramov and Oana Veliche, Stable cohomology over local rings, Adv. Math. 213 (2007), no. 1, 93-139. MR 2331239, https://doi.org/10.1016/j.aim.2006.11.012
  • [6] Hyman Bass and M. Pavaman Murthy, Grothendieck groups and Picard groups of abelian group rings, Ann. of Math. (2) 86 (1967), 16-73. MR 0219592
  • [7] Henri Cartan and Samuel Eilenberg, Homological algebra, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1999. With an appendix by David A. Buchsbaum; Reprint of the 1956 original. MR 1731415
  • [8] Olgur Celikbas, Lars Winther Christensen, Li Liang, and Greg Piepmeyer, Complete homology over associative rings, Israel J. Math, to appear. Preprint arXiv:1501.00297.
  • [9] Lars Winther Christensen, Gorenstein dimensions, Lecture Notes in Mathematics, vol. 1747, Springer-Verlag, Berlin, 2000. MR 1799866
  • [10] Lars Winther Christensen, Anders Frankild, and Henrik Holm, On Gorenstein projective, injective and flat dimensions--a functorial description with applications, J. Algebra 302 (2006), no. 1, 231-279. MR 2236602, https://doi.org/10.1016/j.jalgebra.2005.12.007
  • [11] Lars Winther Christensen and Henrik Holm, The direct limit closure of perfect complexes, J. Pure Appl. Algebra 219 (2015), no. 3, 449-463. MR 3279365, https://doi.org/10.1016/j.jpaa.2014.05.004
  • [12] Lars Winther Christensen and David A. Jorgensen, Tate (co)homology via pinched complexes, Trans. Amer. Math. Soc. 366 (2014), no. 2, 667-689. MR 3130313, https://doi.org/10.1090/S0002-9947-2013-05746-7
  • [13] Ioannis Emmanouil, On the finiteness of Gorenstein homological dimensions, J. Algebra 372 (2012), 376-396. MR 2990016, https://doi.org/10.1016/j.jalgebra.2012.09.018
  • [14] Edgar E. Enochs, Sergio Estrada, and Alina C. Iacob, Balance with unbounded complexes, Bull. Lond. Math. Soc. 44 (2012), no. 3, 439-442. MR 2966988, https://doi.org/10.1112/blms/bdr101
  • [15] Edgar E. Enochs and Overtoun M. G. Jenda, Copure injective resolutions, flat resolvents and dimensions, Comment. Math. Univ. Carolin. 34 (1993), no. 2, 203-211. MR 1241728
  • [16] Edgar E. Enochs and Overtoun M. G. Jenda, Relative homological algebra, de Gruyter Expositions in Mathematics, vol. 30, Walter de Gruyter & Co., Berlin, 2000. MR 1753146
  • [17] Sergei I. Gelfand and Yuri I. Manin, Methods of homological algebra, 2nd ed., Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. MR 1950475
  • [18] François Goichot, Homologie de Tate-Vogel équivariante, J. Pure Appl. Algebra 82 (1992), no. 1, 39-64 (French, with English summary). MR 1181092, https://doi.org/10.1016/0022-4049(92)90009-5
  • [19] Shiro Goto, Vanishing of $ {\rm Ext}^{i}_{A}(M,\,A)$, J. Math. Kyoto Univ. 22 (1982/83), no. 3, 481-484. MR 674605
  • [20] L. Gruson and C. U. Jensen, Dimensions cohomologiques reliées aux foncteurs $ \varprojlim ^{(i)}$, Paul Dubreil and Marie-Paule Malliavin Algebra Seminar, 33rd Year (Paris, 1980) Lecture Notes in Math., vol. 867, Springer, Berlin-New York, 1981, pp. 234-294 (French). MR 633523
  • [21] Henrik Holm, Gorenstein homological dimensions, J. Pure Appl. Algebra 189 (2004), no. 1-3, 167-193. MR 2038564, https://doi.org/10.1016/j.jpaa.2003.11.007
  • [22] Henrik Holm, Rings with finite Gorenstein injective dimension, Proc. Amer. Math. Soc. 132 (2004), no. 5, 1279-1283 (electronic). MR 2053331, https://doi.org/10.1090/S0002-9939-03-07466-5
  • [23] Thorsten Holm and Peter Jørgensen, Triangulated categories: definitions, properties, and examples, Triangulated categories, London Math. Soc. Lecture Note Ser., vol. 375, Cambridge Univ. Press, Cambridge, 2010, pp. 1-51. MR 2681706, https://doi.org/10.1017/CBO9781139107075.002
  • [24] Alina Iacob, Absolute, Gorenstein, and Tate torsion modules, Comm. Algebra 35 (2007), no. 5, 1589-1606. MR 2317632, https://doi.org/10.1080/00927870601169275
  • [25] C. U. Jensen, On the vanishing of $ \varprojlim ^{(i)}$, J. Algebra 15 (1970), 151-166. MR 0260839
  • [26] David A. Jorgensen and Liana M. Şega, Independence of the total reflexivity conditions for modules, Algebr. Represent. Theory 9 (2006), no. 2, 217-226. MR 2238367, https://doi.org/10.1007/s10468-005-0559-5
  • [27] Li Liang, Tate homology of modules of finite Gorenstein flat dimension, Algebr. Represent. Theory 16 (2013), no. 6, 1541-1560. MR 3127346, https://doi.org/10.1007/s10468-012-9369-8
  • [28] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0155856
  • [29] B. L. Osofsky, Homological dimension and cardinality, Trans. Amer. Math. Soc. 151 (1970), 641-649. MR 0265411
  • [30] C. Peskine and L. Szpiro, Dimension projective finie et cohomologie locale. Applications à la démonstration de conjectures de M. Auslander, H. Bass et A. Grothendieck, Inst. Hautes Études Sci. Publ. Math. 42 (1973), 47-119 (French). MR 0374130
  • [31] Paul Roberts, Two applications of dualizing complexes over local rings, Ann. Sci. École Norm. Sup. (4) 9 (1976), no. 1, 103-106. MR 0399075
  • [32] Paul Roberts, Le théorème d'intersection, C. R. Acad. Sci. Paris Sér. I Math. 304 (1987), no. 7, 177-180 (French, with English summary). MR 880574
  • [33] Oana Veliche, Gorenstein projective dimension for complexes, Trans. Amer. Math. Soc. 358 (2006), no. 3, 1257-1283 (electronic). MR 2187653, https://doi.org/10.1090/S0002-9947-05-03771-2
  • [34] Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16E05, 16E30, 16E10, 13H10

Retrieve articles in all journals with MSC (2010): 16E05, 16E30, 16E10, 13H10


Additional Information

Olgur Celikbas
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Address at time of publication: Department of Mathematics, West Virginia University, Morgantown, West Virginia 26506
Email: olgur.celikbas@math.wvu.edu

Lars Winther Christensen
Affiliation: Department of Mathematics, Texas Tech University, Lubbock, Texas 79409
Email: lars.w.christensen@ttu.edu

Li Liang
Affiliation: School of Mathematics and Physics, Lanzhou Jiaotong University, Lanzhou 730070, People’s Republic of China
Email: lliangnju@gmail.com

Greg Piepmeyer
Affiliation: Department of Mathematics, Columbia Basin College, Pasco, Washington 99301
Email: pggreg@gmail.com

DOI: https://doi.org/10.1090/tran/6897
Keywords: Stable homology, Tate homology, Gorenstein ring, G-dimension
Received by editor(s): September 11, 2014
Received by editor(s) in revised form: December 29, 2015
Published electronically: March 30, 2017
Additional Notes: This research was partly supported by a Simons Foundation Collaboration Grant for Mathematicians, award no. 281886 (the second author), NSA grant H98230-14-0140 (the second author) and NSFC grant 11301240 (the third author). Part of the work was done during the corresponding author’s (third author) stay at Texas Tech University with support from the China Scholarship Council. He thanks the Department of Mathematics and Statistics at Texas Tech for its kind hospitality.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society